Minnesota, 2012

Tornado and Hail in Minnesota, April 15, 2012

April 15, 2012 · NWS MPX · 13 events in 6 counties and zones

A very large and intense storm system that moved across the Upper Midwest generated one tornado in southern Minnesota during the late afternoon of Sunday, April 15th. Initially, a warm front laid across southern Minnesota, bisecting a very cool air mass in central Minnesota and a very mild air mass in southern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A very large and intense storm system that moved across the Upper Midwest generated one tornado in southern Minnesota during the late afternoon of Sunday, April 15th. Initially, a warm front laid across southern Minnesota, bisecting a very cool air mass in central Minnesota and a very mild air mass in southern Minnesota. Winds veered rapidly from the south, to the east-northeast across the area where the tornado formed. Although wind shear was strong, limited instability allowed most of the storms to remain weak, until the storms moved close to the warm front where the abrupt switch in the wind direction allowed for a tornado to form rapidly, but only last a few minutes as the storms moved into the stable air mass north of the warm front. In addition to the tornado, low freezing levels created some of the stronger storms to produce penny, up to quarter size hail. These storms moved into west central Wisconsin where some produced penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 15, 3:02 PM CST, 26 minutes earlier.

Area forecast discussion, Apr 15, 3:02 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 PM CDT SUN APR 15 2012

.DISCUSSION...

MAIN EMPHASIS IS IN THE SHORT TERM WITH A GOOD CHANCE FOR SEVERE
WEATHER THIS AFTERNOON AND EARLY EVENING...RAIN OVERNIGHT...AND A
BRIEF CHANGE OVER TO SNOW MONDAY MORNING BEFORE THE PRECIP MOVES
OUT.

TORNADO WATCH IS IN EFFECT THIS AFTERNOON/EVENING. VISIBLE
SATELLITE CONTINUES TO SHOW GOOD CLEARING AND DESTABILIZATION IN
THE WARM SECTOR WITH GOOD DRYING ALONG WITH 20-40M 500MB HEIGHT
FALLS SHOWING UP IN WESTERN IA. THE WARM FRONT STRETCHES FROM
SOUTHWEST MN UP THROUGH THE NORTHERN TWIN CITIES METRO AND INTO
WEST CENTRAL WI. OBSERVATIONS IN THE NORTH METRO HAVEN'T TURNED
OVER TO SOUTH YET...BUT SHOULD BE CLOSE TO DOING SO.
TORNADOES...HAIL...AND WIND IS POSSIBLE ANYWHERE IN THE WARM
SECTOR AND JUST NORTH OF THE BOUNDARY WHERE LOW LEVEL HELICITY
WILL BE ENHANCED. WE ALREADY HAVE CONVECTIVE INITIATION IN SW MN
AND IA...AND THIS POTENT WAVE WILL HAVE NO TROUBLE DRIVING STORMS
ACROSS THE AREA.

SHEAR IS VERY STRONG PER AREA VWPS AND FORECAST SOUNDINGS. 0-6KM
SHEAR IS MORE THAN SUFFICIENT FOR SUPERCELLS AND 0-1KM SHEAR OF
25-30KTS SUPPORTED BY RUC ANALYSIS AND MPX 18Z SOUNDING. THESE
SOURCES ALSO SUGGEST LITTLE CIN AND AND LOW LCL TO GO ALONG WITH
1000-2000 J/KG OF SURFACE CAPE. THESE ARE STRONG INDICATORS OF
TORNADOGENESIS AND EVEN THE POTENTIAL FOR STRONG TORNADOES GIVEN
THE STRONG SHEAR PROFILE IF SUPERCELLS CAN REMAIN DISCRETE. SUPERCELLS
WILL BE LIKELY WITH TORNADOES POSSIBLE. STORMS THAT FORM AND RIDE
ALONG THE WARM FRONT MAY PRODUCE TORNADOES AND ALSO SWATHS OF
DAMAGING WINDS. TORNADO THREAT DIMINISH GREATER THAN 30KM OR SO
NORTH OF THE WARM FRONT...WHERE STORMS SHOULD BECOME ELEVATED.
THERE WILL STILL BE A HAIL THREAT WITH THE STORMS THAT RIDE NORTH
OF THE WARM FRONT THIS EVENING. AGAIN...TORNADOES ARE POSSIBLE
RIGHT ALONG THE WARM FRONT...INCLUDING THE TWIN CITIES METRO.

LATE TONIGHT...THE COLD FRONT PASSES THROUGH AND 850MB
TEMPERATURES COLLAPSE FROM NORTHWEST TO SOUTHEAST BY MONDAY
MORNING. FORECAST PROFILES AND 1000-850MB LAYER WET BULB ARE COLD
ENOUGH TO SUPPORT SNOW EARLY MONDAY MORNING IN WESTERN AND
PORTIONS OF CENTRAL MN...EVEN INTO NORTHWEST WI. THE QUESTION IS
WHETHER THE THERMAL PROFILE GETS COLD ENOUGH BEFORE THE PRECIP
ENDS. WE THINK IT WILL...BUT ONLY ENOUGH FOR AN INCH OR AT THE
MOST A COUPLE INCHES NEAR AND NORTH OF A LINE FROM ALEXANDRIA TO
LITTLE FALLS TO RICE LAKE WI. A FEW INCHES IS POSSIBLE IN NORTHERN
MN.

IN THE EXTENDED...ZONAL FLOW ACROSS THE LOWER CONUS TRANSITIONS IN
MOST GUIDANCE TO A MORE AMPLIFIED FLOW PATTERN BY NEXT WEEKEND AS
MID-UPPER LEVEL TROUGHING JUST OFF THE WEST COAST DIGS
SOUTHWARD. RIDGING OVER THE WESTERN US AND A DOWNSTREAM TROUGH TO
THE EASTERN US. MODELS AND ENSEMBLES HAVE EMBEDDED IMPULSE
DISAGREEMENT INTO WED/THU...BUT FORECAST SPREAD AND UNCERTAINTY
INCREASE MORE FRI-SUN. WENT HIGHER POPS LATE IN THE FOR THAT NEXT
IMPULSE...WITH THUNDER CHANCES TO GO ALONG WITH THE POPS. RECENT
GFS AND PARALLEL GFS RUNS OFFER MORE AMPLIFIED MID-LATITUDE
FLOW...BUT AS THE ECMWF AND OTHER MODELS OFFER POOR RUN TO RUN
CONTINUITY WITH EMBEDDED SYSTEMS HARD TO ADD TO MUCH CONFIDENCE TO
THE EXTENDED. HPC SOLUTION REFLECTS A BLEND OF GFS/NAEFS/ECMWF
ENSEMBLE MEANS AS WELL.

&&

.AVIATION.../12Z TAF ISSUANCE/

WRFNT CURRENTLY LIES FROM NEAR RWF TO JUST S OF MSP TO S OF EAU AND
SHUD CONTINUE TO MAKE A BIT OF PROGRESS N THIS AFTN...MAINLY E PTN
OF FNT. RADAR IS SHOWING DVLPG SHWRS NEAR THE FNT WITH AIRMASS
QUICKLY BECOMING MORE UNSTABLE S OF FNT. TSTMS COULD DEVELOP VERY
RAPIDLY DURING NEXT HOUR OR SO AFFECTING MAINLY MSP AND EAU.
ELEVATED SHWRS AND TSTMS STRETCH ACRS CENTRAL MN AND WILL CONTINUE
TO AFFECT STC/AXN THRU MUCH OF AFTN.  S OF WRMFNT MAINLY AT MSP/EAU
INTO RNH SHUD SEE MVFR TO PRDS OF VFR DRNG AFTN WITH STRATUS
BREAKING UP...HOWEVER IFR CONDS COULD DVLP QUICKLY IN STG TSTMS.
SFC LOW NEAR SUX WILL REACH MSP AREA ARND 00Z AND THEN TRACK INTO NW
WI.  STG NLY WINDS ON BACKSIDE OF LOW WILL CREATE WINDS GUSTING 30
TO 35 KTS WITH MVFR/IFR CIGS AND -RA WHICH WILL MIX WITH AND CHG TO
-SN MAINLY AXN/STC AFT 06Z.

KMSP...MAIN CONCERN IS WITH RPDLY DVLPG TSTMS THIS AFTN WITH WRMFNT
VERY NEAR THE ARPT.  THESE STORMS COULD QUICLY BECOME SEVERE.  WIND
DIRECTION IS PROBLEMATIC WITH SFC BOUNDRY SO CLOSE TO ARPT. TREND
SHUD BE FOR CURRENT ELY WINDS TO BECOME MORE SOUTHERLY NEXT COUPLE
OF HOURS...BUT WILL BE VARIBILITY IN PCPN.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BLUE EARTH-
     FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN.

     WIND ADVISORY FROM 1 AM TO 7 AM CDT MONDAY FOR BLUE EARTH-BROWN-
     FARIBAULT-FREEBORN-MARTIN-NICOLLET-STEELE-WASECA-WATONWAN.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT MONDAY FOR
     CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-POPE-REDWOOD-
     RENVILLE-STEVENS-SWIFT-YELLOW MEDICINE.

WI...NONE.
&&

CLF/BAP
Hazardous weather outlook, Apr 15, 12:05 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
105 PM CDT SUN APR 15 2012

MNZ051>053-059>063-065>070-073>078-WIZ014>016-023>028-161100-
SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-
LE SUEUR-RICE-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-
PEPIN-CHIPPEWA-EAU CLAIRE-
105 PM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...NORTHWEST WISCONSIN
AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST
MINNESOTA THIS AFTERNOON...AND SPREAD NORTHEAST AFFECTING MUCH OF
EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN LATE THIS AFTERNOON...AND INTO THIS EVENING. THE STORM
PREDICTION CENTER HAS ISSUED A MODERATE RISK OF SEVERE
THUNDERSTORMS FOR THE AREA. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN SEVERE WEATHER THREATS...BUT A TORNADO CANNOT BE RULED OUT.
STRONG NORTHWEST WIND FROM 25 TO 30 MPH WITH GUSTS TO 40 MPH WILL
BE POSSIBLE LATER TONIGHT AS THE LOW PRESSURE SYSTEM EXITS THE
REGION...AFFECTING MAINLY WEST CENTRAL INTO SOUTH CENTRAL
MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FREEZING TEMPERATURES ARE POSSIBLE OVER MUCH OF THE AREA LATE
MONDAY NIGHT.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AS A LOW PRESSURE SYSTEM
MOVES THROUGH. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MNZ041>045-047>050-054>058-064-161100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-
105 PM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ACROSS CENTRAL MINNESOTA WILL PRODUCE HAIL THIS
AFTERNOON AND EARLY EVENING. LARGE HAIL IS POSSIBLE FROM SOME OF
THE STRONGER STORMS. STRONG NORTHWEST WINDS FROM 25 TO 30 MPH WITH
GUSTS TO 40 MPH WILL DEVELOP TONIGHT AS THE LOW PRESSURE SYSTEM
EXITS THE REGION...AFFECTING MAINLY WEST CENTRAL INTO SOUTH
CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FREEZING TEMPERATURES ARE POSSIBLE OVER MUCH OF THE AREA LATE
MONDAY NIGHT.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AS A LOW PRESSURE SYSTEM
MOVES THROUGH. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MNZ082>085-091>093-161100-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
105 PM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST
MINNESOTA THIS AFTERNOON...AND SPREAD ACROSS SOUTHERN MINNESOTA
THIS AFTERNOON AND EARLY EVENING. THE STORM PREDICTION CENTER HAS
ISSUED A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE AREA. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS...BUT
TORNADOES ARE ALSO POSSIBLE. SOUTH WINDS OVER 30 MPH CAN BE
EXPECTED THIS AFTERNOON WITH STRONG NORTHWEST WIND FROM 25 TO 30
MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE LATER TONIGHT AS THE LOW
PRESSURE SYSTEM EXITS THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FREEZING TEMPERATURES ARE POSSIBLE OVER MUCH OF THE AREA LATE
MONDAY NIGHT.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AS A LOW PRESSURE SYSTEM
MOVES THROUGH. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Apr 15, 11:05 AM CST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1205 PM CDT SUN APR 15 2012

MNZ041>045-047>055-057>059-061-WIZ014-015-151800-
ANOKA-BARRON-BENTON-CHISAGO-DOUGLAS-ISANTI-KANABEC-KANDIYOHI-LAC QUI
PARLE-MEEKER-MILLE
LACS-MORRISON-POLK-POPE-SHERBURNE-STEARNS-STEVENS-SWIFT-TODD-WRIGHT-
1205 PM CDT SUN APR 15 2012

AT 1157 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A LONG EAST TO
WEST BAND OF THUNDERSTORMS ACROSS CENTRAL MINNESOTA INTO NORTHWEST
WISCONSIN. THERE WAS A REPORT OF SMALL HAIL AT KIMBALL IN SOUTHEAST
STEARNS COUNTY JUST BEFORE NOON.  THESE STORMS SHOULD CONTINUE TO
DEVELOP EARLY THIS AFTERNOON AS THEY MOVE RAPIDLY NORTH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ST. CLOUD.
  MILACA.
  BECKER.
  SAUK CENTRE.
  MORRIS.
  ALEXANDRIA.
  PRINCETON.
  FREDRICK.
  RICE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4523 9624 4522 9611 4540 9613 4542 9624
      4576 9622 4577 9577 4604 9577 4602 9314
      4598 9305 4597 9313 4574 9313 4573 9286
      4565 9287 4565 9254 4573 9254 4573 9243
      4544 9173 4514 9625
TIME...MOT...LOC 1701Z 209DEG 43KT 4525 9403

BAP
Special weather statement, Apr 15, 2:28 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
328 PM CDT SUN APR 15 2012

MNZ054-056-064-152130-
CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE-
328 PM CDT SUN APR 15 2012

AT 324 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTHEAST OF TYLER. THIS STORM WAS MOVING NORTH
AT 45 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PORTER.
  ST LEO.
  SPRING CREEK.
  PROVIDENCE.
  BOYD.
  DAWSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4513 9645 4514 9553 4462 9561 4462 9639
      4463 9646
TIME...MOT...LOC 2028Z 191DEG 37KT 4436 9610

JLT
Special weather statement, Apr 15, 3:19 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
419 PM CDT SUN APR 15 2012

MNZ065>067-073>075-152200-
BROWN-MCLEOD-NICOLLET-REDWOOD-RENVILLE-SIBLEY-
419 PM CDT SUN APR 15 2012

AT 416 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 6 MILES SOUTHWEST OF SLEEPY EYE. THESE STORMS WAS MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  COBDEN.
  SLEEPY EYE.
  ST GEORGE.
  FAIRFAX.
  GIBBON.
  WINTHROP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4475 9481 4462 9426 4416 9472 4423 9493
TIME...MOT...LOC 2119Z 205DEG 38KT 4428 9480
Special weather statement, Apr 15, 3:20 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 PM CDT SUN APR 15 2012

MNZ054-056-064-152200-
CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE-
420 PM CDT SUN APR 15 2012

AT 416 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF SPRING CREEK. THIS STORM WAS MOVING
NORTH AT 35 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SPRING CREEK.
  HAZEL RUN.
  CLARKFIELD.
  BOYD.
  DAWSON.
  MONTEVIDEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED. A BRIEF TORNADO TOUCHDOWN WAS REPORTED IN LYON
COUNTY AT 415 PM CDT.

&&

LAT...LON 4505 9555 4463 9570 4462 9602 4505 9612
TIME...MOT...LOC 2120Z 183DEG 30KT 4471 9589

The radar

The Minneapolis radar (KMPX), 131 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Redwood

When
April 15, 3:28 PM CST
Where
Redwood County, 2.76 mi S of Delhi
Reported by
Trained Spotter
Coordinates
44.540, -95.170

Hail, Renville

When
April 15, 3:45 PM CST
Where
Renville County, Fairfax
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.530, -94.720

Hail, Renville

When
April 15, 4:04 PM CST
Where
Renville County, 3.66 mi N of Danube
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.833, -95.098

Funnel Cloud, Renville

When
April 15, 4:08 PM CST
Where
Renville County, 4 mi NE of Renville
Reported by
Emergency Manager
Coordinates
44.841, -95.162

Tornado, McLeod

When
April 15, 4:24 PM CST to 4:25 PM CST
Where
McLeod County, 2.02 mi SW of Brownton to 1.97 mi SW of Brownton
Rating
EF0
Path length
0.06 mi
Path width
15 yd
Reported by
Storm Chaser
Coordinates
44.710, -94.380

A storm chaser observed a brief tornado touch down southwest of Brownton, Minnesota. No damage was observed as it tracked less than a few hundred feet in a open field.

Hail, Renville

When
April 15, 4:36 PM CST
Where
Renville County, Sacred Heart
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.780, -95.350

Hail, McLeod

When
April 15, 4:46 PM CST
Where
McLeod County, 3.09 mi SE of Biscay
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.798, -94.236

Hail, McLeod

When
April 15, 4:49 PM CST
Where
McLeod County, 2.26 mi WNW of Glencoe
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.783, -94.192

Hail, McLeod

When
April 15, 4:54 PM CST
Where
McLeod County, Winsted
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.970, -94.050

Hail, Wright

When
April 15, 5:03 PM CST
Where
Wright County, 0.49 mi E of Montrose
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.070, -93.910

Hail, Hennepin

When
April 15, 5:54 PM CST
Where
Hennepin County, 1.2 mi NW of Robbinsdale
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
45.040, -93.390

Hail, Anoka

When
April 15, 6:09 PM CST
Where
Anoka County, 2.54 mi NW of Andover
Measured
0.75 in hail
Reported by
Public
Coordinates
45.260, -93.330

Hail, Anoka

When
April 15, 6:12 PM CST
Where
Anoka County, 0.85 mi SE of Blaine
Measured
0.75 in hail
Reported by
Public
Coordinates
45.170, -93.210

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyThe tornado archive for Minnesota, 2012Warnings in Minnesota, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365817, 365819, 369811, 369812, 365826, 365820, 369808, 365821, 369809, 365822, 365823, 365824, 365825.